Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Oct 11, 2024, 9:14 AM EDT for 11 counties in Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2024, 9:14 AM EDT (13:14 UTC)
- Expired
- Oct 11, 2024, 7:06 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2147 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723 WWUS83 KGRR 111314 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 914 AM EDT Fri Oct 11 2024 MIZ037>040-043>046-050>052-112115- /O.UPG.KGRR.FW.A.0001.000000T0000Z-241012T0000Z/ /O.NEW.KGRR.FW.W.0004.241011T1314Z-241012T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot- 914 AM EDT Fri Oct 11 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 30 percent inland from Lake Michigan. * Temperatures...75 to 80 inland from Lake Michigan. * Impacts...Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
2 follow-up statements
510 WWUS83 KGRR 111950 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 350 PM EDT Fri Oct 11 2024 MIZ037>040-043>046-050>052-120000- /O.CON.KGRR.FW.W.0004.000000T0000Z-241012T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot- 350 PM EDT Fri Oct 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 30 percent well inland from Lake Michigan * Temperatures...75 to 80 inland from Lake Michigan. * Impacts...Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
432 WWUS83 KGRR 112306 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 706 PM EDT Fri Oct 11 2024 MIZ037>040-043>046-050>052-120015- /O.CAN.KGRR.FW.W.0004.000000T0000Z-241012T0000Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot- 706 PM EDT Fri Oct 11 2024 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Red Flag Warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Oct 11, 6:40 AM EDT, 2 hours 34 minutes earlier. Its key messages:
- Chances for showers later today and later Saturday
- Increasing Potential for Rain Saturday night
- Occasional Showers Sunday into Sunday night
Area forecast discussion, Oct 11, 6:40 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
640 AM EDT Fri Oct 11 2024
.KEY MESSAGES...
- Chances for showers later today and later Saturday
- Increasing Potential for Rain Saturday night
- Occasional Showers Sunday into Sunday night
&&
.DISCUSSION...
Issued at 338 AM EDT Fri Oct 11 2024
- Chances for showers later today and later Saturday
We will start the day out with more mostly clear skies with just
some thin cirrus floating by this morning. Clouds will thicken up
later today as a short wave aloft and sfc front starts to knock on
our doorstep. Rain chances for late this afternoon and this evening
are not very good looking at moisture profile. Also, the main energy
with the upper wave will remain north of the area. We will continue
to carry chc pops for this front, along with an isolated lightning
strike possible with a couple hundred J/kg of CAPE available aloft.
The cold front will eventually stall out just south of the MI/IN/OH
border by Saturday morning at sunrise. We will then see another
short wave aloft and area of upper jet forcing translate across the
area. This forcing combining with the front will help to induce
additional shower activity later in the day and beyond. The better
chances of rain showers later Saturday will be found across the
south, closer to the stalled out frontal system.
We will see a break then from later tonight
- Increasing Potential for Rain Saturday night
A surface wave will be lifting up the OH Valley Saturday night. A
tight baroclinic zone will be over the CWA during the time. The DGZ
moistens up and decent FGEN is noted over southern parts of the CWA.
Stronger 250 mb divergence is noted as well. Thus rain is looking
likely for this region and it could persist into the early morning
hours on Sunday. Ensemble 24 hr qpf values from the various models
are also trending up for Kalamazoo, so we will increase the POPs for
this window.
- Occasional Showers Sunday into Sunday night
A potent mid to upper level wave digs into the Great Lakes Region
Sunday. Strong H5 height falls occur here in MI as a result. As the
column cools and the Great Lakes add moisture to this cold system,
deep moisture results. The moisture is shown to extend up through
the DGZ and stronger lift is seen in the models, especially over the
northern zones Sunday afternoon. On the backside of this departing
system, the north to northwest flow will favor lakeshore regions for
abundant showers Sunday night. Forecast sounding up around
Ludington at 00z Mon are showing inversion heights up around 20k ft.
We will feature high POPs for this period, especially to the north
and west of Grand Rapids.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 636 AM EDT Fri Oct 11 2024
A cold front will be approaching MI today from the northwest. This
feature will tighten up the pressure gradient and lead to gusty
winds at the TAF sites today. This front will be lacking moisture
so MVFR or lower conditions look unlikely as it tracks through
tonight. The main impact will be the wind shift associated with
the frontal passage.
&&
.MARINE...
Issued at 338 AM EDT Fri Oct 11 2024
We have expanded the Small Craft Advisory to now include our whole
nearshore area. This expansion is focused mainly on the Friday night
time frame.
Winds will be ramping up today from the SW ahead of the incoming
front. These winds will affect most of the nearshore with winds of
20+ knots and waves 4+ feet. It is likely to not include the far
southern zone today ahead of the front.
Once the front moves by, winds will switch to become from the NNW
and will become gusty with the cooler air coming in over the warmer
water. This will kick the waves up efficiently for a few hours,
before the flow goes offshore and starts to diminish by Saturday.
&&
.FIRE WEATHER...
Issued at 338 AM EDT Fri Oct 11 2024
We will be holding on to the Fire Weather Watch through sunrise,
before making final decisions after coordinating with the land
management agencies one last time before a possible upgrade.
The change today compared to the past few days is the increase in
wind similar to last Sunday. RHs will be down well into the 30s with
wind gusts in the 20 to 30 mph range. Areas near the lake will see a
little higher RHs. Also, there is more of a concern in the Jack Pine
forests across Central Lower with the significant lack of recent
rainfall.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch through this evening for MIZ037>040-043>046-
050>052.
MARINE...Small Craft Advisory from 8 PM this evening to 8 AM EDT Saturday
for LMZ844.
Small Craft Advisory until 8 AM EDT Saturday for LMZ845>849.
&&
DISCUSSION...Duke
AVIATION...MJS
MARINE...NJJ
FIRE WEATHER...NJJHazardous weather outlook, Oct 11, 4:08 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 408 AM EDT Fri Oct 11 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 408 AM EDT Fri Oct 11 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is an isolated chance of a storm this afternoon and evening across Central Lower Michigan. Severe weather is not expected. There will be an elevated fire danger across much of the area this afternoon and evening with gusty winds, very dry vegetation, and a dry atmosphere. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-120815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 408 AM EDT Fri Oct 11 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds from the southwest will become hazardous to Small Craft today north of South Haven, and across the entire nearshore waters tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Winds and waves will increase again on Sunday, causing hazardous conditions for boaters. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:12 PM EDT | Small Craft Advisory | GRR | 33 hr |
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.